Tinea versicolor is a chronic fungal infection of the skin.
Causes, incidence, and risk factors
Tinea versicolor is a relatively common skin infection caused by the fungus Pityrosporum orbiculare, a type of yeast. This fungus is considered part of the normal flora (microorganisms that normally occur) on human skin and only becomes troublesome under certain circumstances.
The most commonly affected sites are the back, underarm, upper arms, chest, and neck. The typical lesion is a flat discoloration with a sharp border and fine scales. The lesions are typically dark tan with a reddish cast.
In African Americans, pigmentary changes are common with hypopigmentation (loss of color) or hyperpigmentation (increase in skin color). Itching may be present. Tinea versicolor is more common in hot climates and is associated with increased sweating. It occurs more commonly in adolescents and young men.
- Persistent patches of discolored skin o Often dark tan with a reddish cast o Has sharp borders o Has fine scales
- Most common sites: back, underarm, upper arm, chest, neck
- Most common in adolescent and young adult males
- Associated with hot climates
- Associated with increased sweating
Signs and tests
A skin scraping and subsequent examination under a microscope should show the yeast.
Topical antifungal agents are effective in eradicating the lesions. These medications include clotrimazole, ketoconazole, and miconazole.
Over the counter dandruff shampoos applied to the skin for 10 minutes each day in the shower may also eliminate tinea versicolor.
Though tinea versicolor is easily cleared, pigment changes may last for months after treatment.
Recurrences each summer are commonly seen.
Calling your health care provider
Call for an appointment with your health care provider if you develop symptoms of tinea versicolor.
People with a history of tinea versicolor should attempt to avoid excessive heat or sweating. In addition, a dandruff shampoo applied to the entire skin for 10 minutes each week may help prevent recurrences.
by Armen E. Martirosyan, M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.